Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 28, NWS Goodland, KS

July 3, 2016Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 3, 2016, 5:06 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 5:06 PM MDT (23:06 UTC)
Expired
Jul 3, 2016, 8:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WGUS53 KGLD 032306
FFWGLD
COC017-040200-
/O.NEW.KGLD.FF.W.0028.160703T2306Z-160704T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 800 PM MDT

* AT 506 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3896 10278 3881 10278 3886 10299 3897 10293
      3898 10285

$$

DR
1 follow-up statement
405 
WGUS73 KGLD 040150
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT SUN JUL 3 2016

COC017-040200-
/O.EXP.KGLD.FF.W.0028.000000T0000Z-160704T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
750 PM MDT SUN JUL 3 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 800 PM MDT...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3896 10278 3881 10278 3886 10299 3897 10293
      3898 10285

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:15 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 2:15 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
215 PM MDT SUN JUL 3 2016

.SHORT TERM...(This evening through Monday)
Issued at 213 PM MDT Sun Jul 3 2016

Currently across the Tri-State area there is an upper level trough
beginning to move east out of the region. As the trough continues to
move east through the area clouds will begin to decrease.
Temperatures are in the 70s/80s across the region with variable
winds at less than 10 mph.

The latest model runs of the NAM and HRRR have chances for PoPs this
afternoon over the far southwestern portions (possibly into the
northwestern portions) of the region as a weak shortwave moves over
the CWA. CAPES will get to around 1500 J/kg but bulk shear is not
impressive. The remainder of the night is expected to be dry.
Around midnight MDT, fog is expected to form over areas along and
east of Hwy 83. The SREF and NAM models have the fog lasting until
around 13/14Z Monday morning.

A ridge will move over the CWA Monday in the wake of the exiting
trough. This will bring with it warmer temperatures in the 90s.
There are slight chances for precipitation in the far western
portion of the region in the late afternoon as an upper level
shortwave moves towards the region.

.LONG TERM...(Monday night through Sunday)
Issued at 213 PM MDT Sun Jul 3 2016

The extended period will be fairly active with precipitation chances
possible everyday. Starting Monday night, the ridge gets pushed to
the east fairly quickly with a trough starting to push in from the
west. Precipitation chances continue into the evening and overnight
hours over the western portions of the region due to the shortwave
moving into the area. The upper level shortwave is slow moving, so
Tuesday is looking to be impacted by the same one and PoPs are
possible primarily in the eastern portions of the region. As the day
continues another 700 mb shortwave moves into the western portions
of the region bringing slight chances for precipitation during the
evening hours. CAPEs reach the 1200-1500 J/kg range so some stronger
storms are possible. Moving into Wednesday, a large portion of the
region could see precipitation as yet another shortwave moves
through the region on the east side of the trough. Thursday, as of
current model runs, looks the most impressive for storm chances due
to there being a cold front dipping down into the CWA from the north
as the trough moves into the northern portion of the region. CAPEs
get up to 1300 J/kg in area and bulk shear is in the 50-60 kt range.
Once that trough passes us another ridge moves into the region and
stays over the CWA through Saturday before another trough begins to
push into the west. Friday and Saturday look similar, but Saturday
night looks more impressive with a boundary along the Kansas,
Colorado border and a shortwave moving over the area. Sunday is
expected to dry out, for the most part, as a ridge moves into the
region. Temperatures are expected to be in the 90s the entire period
with a small drop on Thursday and Friday as the trough impacts the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1139 AM MDT Sun Jul 3 2016

For KGLD, MVFR conditions will occur 18Z to 19Z. Then clouds will
start to move east of the area as the low pressure moves east. For
the remainder of the TAF period VFR conditions will prevail. High
pressure will move into the region and bring with it clearing
skies.

For KMCK, MVFR conditions will occur 18Z to 21Z until clouds
start to decrease over the region as the low pressure begins to
move east. VFR conditions will prevail after that until 06Z.
Starting at 06Z until 09Z MVFR conditions will return (with 4SM
visibilities) as fog begins to move into the area. Visibilities
will steadily decrease through the night as fog becomes thicker,
bringing with it IFR conditions as visibilities drop below 3SM. At
15Z visibilities will increase to 4SM but IFR conditions will
continue for the remainder of the TAF period due to low ceilings.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...CLT
LONG TERM...CLT
AVIATION...CLT
Hazardous weather outlook, Jul 3, 2:36 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT SUN JUL 3 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042045-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
236 PM MDT SUN JUL 3 2016 /336 PM CDT SUN JUL 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING ALONG AND WEST OF THE KANSAS, COLORADO BORDER.

REDUCED VISIBILITIES TONIGHT INTO EARLY MONDAY MORNING ARE
POSSIBLE ALONG AND EAST OF HWY 83. DENSE FOG IS POSSIBLE DURING
THIS TIME WITH VISIBILITIES DROPPING TO A QUARTER MILE OR LESS AT
TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, Jul 3, 4:12 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN JUL 3 2016

COZ092-032245-
CHEYENNE COUNTY CO-
412 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 445 PM MDT...

AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF KIT CARSON...OR 28 MILES SOUTH OF SEIBERT...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON.

LAT...LON 3888 10300 3899 10286 3886 10265 3871 10281
TIME...MOT...LOC 2212Z 308DEG 11KT 3889 10289

DR
Special weather statement, Jul 3, 4:49 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SUN JUL 3 2016

COZ092-032315-
CHEYENNE COUNTY CO-
449 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 515 PM MDT...

AT 449 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF KIT CARSON...OR 25 MILES SOUTH OF SEIBERT. THIS STORM
WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3903 10288 3888 10268 3879 10282 3897 10300
TIME...MOT...LOC 2249Z 063DEG 1KT 3892 10288

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:58 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma95 min
Jul 3, 4:12 PM MDTSpecial Weather StatementGLDCheyenne33 min
Jul 3, 4:49 PM MDTSpecial Weather StatementGLDCheyenne26 min

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.